FDA adds warning to labels of common seizure medication, lamotrigin

  • Home
  • »
  • Blog
  • »
  • FDA adds warning to labels of common seizure medication, lamotrigin


On April 25, 2018, the United States Food and Drug Administration (FDA) posted a warning on their website regarding potentially fatal reactions caused by popular seizure and bipolar disorder drug treatment, Lamictal (lamotrigin). The FDA warning described a rare but serious reaction involving the immune system. The drug can excessively activate the immune system to fight an infection, causing severe inflammation throughout the body and potentially leading to hospitalization and death.

Lamotrigine Can Cause a Dangerous Immune Reaction Called Hemophagocytic Lymphohistiocytosis

Hemophagocytic lymphohistiocytosis (HLH) is an uncontrolled immune system response categorized by persistent fever greater than 101°F. It can lead to severe complications with blood cells and organs throughout the body such as the liver, kidneys, and lungs.

Lamotrigine is used to treat seizures in patients two years and older. It is also used as a treatment for bipolar disorder to help delay mood episodes such as depression, mania, or hypomania. The drug has been approved and on the market for 24 years. It is available under the brand name Lamictal and in generic form.

FDA Recommendation for Those Treating with Lamotrigin

The FDA has suggested that healthcare professionals be on the lookout for symptoms of HLH in patients treating with lamotrigine as prompt detection and early treatment are important for improving HLH outcomes and decreasing mortality. For patients taking the drug, the FDA warns that you should not immediately stop taking the medication without consulting with your prescribing doctor. Stopping the medication incorrectly or without a replacement can lead to uncontrolled seizures and/or new or worsening mental health problems.

If you or a loved one are taking some form of lamotrigin, please be on the lookout for symptoms of HLH, including;

  • fever
  • enlarged liver (symptoms may include pain, tenderness, or unusual swelling over the liver area in the upper right belly)
  • swollen lymph node
  • skin rashes
  • yellow skin or eyes
  • unusual bleeding
  • nervous system problems including seizures, trouble walking, difficulty seeing, or other visual disturbances.

Personal Injury Attorneys in Philadelphia and New Jersey

The Philadelphia personal injury attorneys at Messa & Associates are experienced at handling cases involving pharmaceutical and drug product injuries from defective products. Our extremely skilled team of personal injury attorneys and medical experts is dedicated to ensuring you receive proper compensation for your personal injuries. If you have been injured by any medical device or pharmaceutical drug or have endured any other type of personal injury, contact the personal injury attorneys of Messa & Associates for a free consultation. Call toll free at 1-877-MessaLaw, or submit a free online inquiry.

WE CAN HELP!

Call the Philadelphia personal injury lawyers of Messa & Associates today to discuss your case with a professional who has the knowledge to answer your questions or submit a free online inquiry.

Call, toll-free, 1-877-MessaLaw (637-7252), or submit a free online inquiry form.

About the Author:

Director of Marketing for Messa & Associates located in Philadelphia, Pennsylvania. For all marketing or press release communications, contact sking@messalaw.com.

Leave a Reply

Your email address will not be published. Required fields are marked

{"email":"Email address invalid","url":"Website address invalid","required":"Required field missing"}